I have cephalexin 250 and have a swollen gum around my tooth. can I use this medicine for infection in my mouth?
15 May 2013
You should never HAVE left over antibiotics. Antibiotics should be taken in a full course to combat infection. When you do not take a full course, you risk several things. One is not getting rid of the infection. You might feel better but you may still have low grade infection that will come back in full force once you are off antibiotics for a while. Another thing that can happen is bacterial resistance. When you expose bacteria to an antibiotic but you dont kill it, it can develop resistance to the antibiotic so that it doesnt work the next time. This is why we are seeing so many resistant strains of bacteria (like MRSA for example) The only reason someone may have left over antibiotics is if a Dr does a sensitivity test and finds out the antibiotic he started wasnt effective against the bacteria and so he changed to another antibiotic. It is rare for this to happen.
So even if, for some reason, you have left over antibiotics, you likely dont have enough for a full course. You dont want to start treating something and not have enough medication to kill the bacteria. You need to contact your dentist for a new prescription. Just because the gum is swollen, it may not mean it is infected. It could be something else. Only your dentist (or if you cant see your dentist, go to Urgent Care) can tell you what antibiotic or other treatment to use.
- Cephalexin Information for Consumers
- Cephalexin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Cephalexin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I get vaginal bacteria infections quite often and cannot get into see my doctor for a few days and i cannot wait that long. my mom has cephalexin and ...
4 answers • 29 Dec 2009
The Cephalexin 500MG capsules that I was prescribed today for a bacterial skin infection are red in color for the capsule itself; I'm allergic ...
1 answer • 28 May 2010
1 answer • 10 Jun 2011
1 answer • 20 Mar 2013
My son who is 6 years of has been prescribed cephalexin 500 mg and I was wondering if it could cause sweating and a lower body temperature.
2 answers • 9 days ago